DR. ROACH: Water up, sodium down
DEAR DR. ROACH: Two weeks ago, my sodium was too low. I was told to drink more water and increase my sodium. I always put salt on my food. I eat ramen noodles and drink the broth, so I don't understand how it can be low. Both my feet are so swollen that I can hardly get my shoes on, but they tell me to keep my feet up. I also get headaches and feel nauseated at times.
Could you please talk about low sodium and what causes it? I am taking HCTZ for blood pressure. -- J.U.H.
ANSWER: Hyponatremia, a low sodium level in the blood, rarely is about getting too little dietary sodium. Instead, it is about the inability of the body to handle free water. Occasionally, this is because people drink excessive amounts of water, but far more frequently it is because the body is producing too much anti-diuretic hormone for the situation. However, in your case, the cause likely is the HCTZ.
Hydrochlorothiazide prevents the kidneys from being able to dilute urine appropriately, so the sodium level in the blood goes down if you are drinking a lot of water. This means that advice about drinking a certain number of glasses of water a day doesn't apply to everybody. You shouldn't be trying to drink extra water; in fact, you should be cutting back a little bit.
That does not mean that all people on diuretics need to be careful about drinking too much water. In hot weather, people need extra water. Drinking when you are thirsty is a good idea, and drinking extra if you haven't needed to urinate in a while is another.
Swollen feet occasionally mean problems with the kidney, heart or liver, so you should have your doctor make sure nothing is wrong there.
DEAR DR. ROACH: Is it still OK for me to engage in sex? Four years ago at a checkup, I was found to have three blocked arteries in my heart. I was shocked, but was told I needed surgery right away. My husband was not happy about it and moved into a guest bedroom. He said he did not want a woman with a scar on her chest. Since he doesn't want me, I am ready to move on. -- L.I.O.
ANSWER: Safety of sexual intercourse after heart surgery or diagnosis of heart disease often is a concern for patients and their partners. Fortunately, in most people with heart disease, sexual activity is safe. Sexual activity is generally safe after a successful heart surgery. It is unsafe within a few weeks of a heart attack, in people with heart pain (angina) that is more than mild, or for people with severe heart failure or uncontrolled blood pressure. If the situation isn't clear, a stress test is sometimes used to determine what exercises are safe after a heart attack or other cardiac event, such as surgery. Regular exercise in people with heart blockages reduces the risk of a heart attack. A supervised exercise program, called cardiac rehab, is appropriate for people with more severe disease.
Some partners have difficulty reconciling their desire not to hurt their partner with their desire for sex. Most times it can be worked through with communication.